Shilpa Grover, MD; Matthew J. Hamilton , MD; David L. Carr-Locke MD, FRCP, FACG, FASGE Series Editor: David L. Carr-Locke MD, FRCP, FACG, FASGE

Disclosures

May 29, 2007

Discussion

Infection with the bacterium C difficile, a gram-positive spore forming rod, can cause life-threatening diarrhea and colitis. Risk factors for CDAD include antibiotic use, gastrointestinal surgery or manipulation, and in hospitalized patients, the presence of severe underlying disease increases the risk of nonoscomial CDAD.[3] Symptoms typically occur 7-10 days following antibiotic therapy, but have been reported to occur as early as on the first day of therapy or as long as 10 weeks after the completion of therapy.[4]

The clinical presentation of C difficile infection can range from an asymptomatic carrier state, to unexplained leukocytosis in the absence of diarrhea or to fulminant colitis. In subacute cases of infection, hypoalbuminemia results from pancolitis, leading to the loss of albumin, which is only partially compensated for by hepatic synthesis. Host immune factors and the virulence of the C difficile strain account for differences in clinical presentation.[5]

In August 2004, Pepin and colleagues[6] reported an increase in the incidence of CDAD in Quebec, in addition to an increase in the severity of disease. High leukocyte counts and renal failure were independent risk factors for complicated CDAD.[6] C difficile produces 2 protein exotoxins, toxin A and toxin B, that induce fluid secretion, inflammation, and apoptosis of intestinal epithelial cells. Most C difficile strains that cause disease produce both toxin A and toxin B. However, 2% of the isolates of C difficile associated with outbreaks are A-B+ (ie, toxin A negative, toxin B positive).[7,8] The increased incidence of C difficile infection may be secondary to the emergence of the fluoroquinolone-resistant NAP 1/027 C difficile strain that is capable of producing 16-23 times as much toxin A and toxin B, in addition to binary toxin.[9] Enzyme immunoassay (EIA) for C difficile toxin has a sensitivity that ranges from 88%-93%.[10] Depending on the institution, EIA may be performed for both toxins A and B or limited to toxin A, and may therefore, be false-negative in patients infected with A- B+ strains. Stool cytotoxic assay has a significantly higher sensitivity for the detection of both toxins, but requires 48 hours to perform. If the clinical suspicion for C difficile infection is high and stool EIA is negative, initiation of treatment should be considered while awaiting the results of the stool cytotoxic assay.

It is also important to consider the differential diagnosis. Most antibiotic-associated diarrhea is not secondary to C difficile. Osmotic diarrhea frequently occurs with the use of antibiotics. This is secondary to the inhibition of colonic microflora that normally ferment unabsorbed carbohydrate to short-chain fatty acids that are subsequently absorbed by colonic mucosa. The differential diagnosis of antibiotic-associated diarrhea should also include Klebsiella oxytoca infection, which requires special culture media for isolation. However, in contrast to CDAD, resolution of diarrhea in patients with K oxytoca infection is usually associated with discontinuation of the antibiotics.

In patients with CDAD, following discontinuation of the offending antibiotic, treatment with oral metronidazole should be initiated. In contrast to earlier studies which demonstrated a 96% response rate to metronidzole therapy, a prospective observational study performed in 2005 by Musher and colleagues[11] involving 207 patients with C difficile diarrhea found that 22% continued to have symptoms after 10 days of treatment. Oral vancomycin should be administered to patients with increased white blood cell counts (> 20,000 cells/mm3), a new elevation in serum creatinine, toxic megacolon, septic shock, or if there is failure to respond to metronidazole within 48-72 hours.[12] There are limited data regarding the use of vancomycin enemas. A small retrospective case series suggested that intracolonic vancomycin may be effective as adjuvant treatment in patients with severe disease.[13] Because C difficile colitis is a toxin-mediated disease, it has been assumed that immune globulin acts by binding and neutralizing toxin -- but the exact mechanism by which IVIG antitoxin binds to toxins A and B in the colonic lamina propria or intestinal lumen is unclear.[14,15,16] Off-label use of pooled IVIG from healthy donors has been used in cases of severe refractory C difficile infection and in patients with recurrent disease. In a retrospective review of 14 patients with severe, refractory or recurrent C difficile diarrhea who received adjunctive treatment with IVIG, 9 (64%) responded to treatment.[17] Surgical management should be considered in patients with severe CDAD who fail to respond to medical therapy or have signs of systemic toxicity, organ failure, or peritonitis.[18]

The role of probiotics in the management of recurrent CDAD was evaluated in a recent meta analysis[19]; only the probiotic Saccharomyces boluardi was effective for C difficile disease. However, treatment with probiotics should be avoided in immunocompromised patients.[19] Vaccination of 4 patients with recurrent CDAD with C difficile toxoid vaccine demonstrated an immune response to toxin A and toxin B and resolution of recurrent diarrhea.[20] Larger randomized, controlled trials are needed to help define the roles of rifaximin; nitrazoxanide; tolevamer (an anionic polymer that binds and neutralizes C difficile toxin); and the C difficile toxoid vaccine in this clinical setting.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....